Just Started Low Dose Of Spiro Yesterday...any Advice?
Posted 18 August 2012 - 10:37 PM
I've had acne since I was about 13. I am about to turn 23 in a few weeks...So nearly ten years. I'm not really sure what my type is, but I know my skin is never clear. It is just always, always bad. I don't generally have cysts. Maybe once every 4 or 5 months. However, my acne is very widespread. I have it all over my entire face...literally no pore is exempt. It's also on my neck, chest, shoulders, back, arms and even occasionally on my stomach. I don't get a ton of whiteheads, it's just generally every pore is a flesh-colored bump. I have blackheads on my chin and nose. My pores just either look bumpy or gaping and huge.
I have always banked on it going away with age. Alas, it has not...so at the end of this past June I finally made a visit to see a derm. I was always convinced that a dermatologist could do nothing for me because I've always known that my acne was caused by something internal/hormonal. However, it's gotten to the point where I am so down because of it that I can't hardly maintain a social life anymore.
Anyway, she said everything I thought she would and immediately put me on Monodox (doxycycline) 100mg 2x per day. She also put me on Ziana gel and told me to come back in six weeks.
My skin calmed down for a few days, but after that nothing changed. In fact, the Ziana gel made my skin SO oily that I couldn't go an hour without using two of those oil absorbing sheets. I do have oily skin, but it was never that bad. So I went back after the six weeks and she said she noticed it looked a little better (it didn't.), but she told me to keep taking the Monodox for 4 more weeks and switched me to Tazorac (.05%). I asked her about BC, but she said she never really saw any success with it in any of her patients and wants me to go see a gyno instead. Sorry, I didn't know just because I have bad skin means I also need to have my lady parts violated by a stranger, UGH.
SOO, I knew about all of the antibiotics and acne B.S. so I really didn't want to be on them long especially since I wasn't seeing any difference. I called her up two days ago (2 weeks shy of my 4 week visit) and told her I wanted to be on Spiro. She was all hesitant and said she only does it for women who have excess body hair and stuff like that, but she said she would do it. She told me to stop the Monodox because it would be a bad drug reaction. She called the prescription into my pharmacy and when I picked it up, it was 25 mg ONCE a day. I was pretty disappointed about that, but I guess it's better than nothing.
I'm still going back in two weeks so I'm hoping there's a marked enough difference for her to want to continue with it and up the dosage. I've heard 50mg is minimum to see any change. I'm about 5'6" and 120 pounds so it's not like I'm some tiny little thing who can't handle it. She wants to do a blood test and all that when I see her in two weeks so maybe after she sees that my K levels are okay, she will increase the dose.
I am hoping that this is what clears me up! I don't care how long I have to be on it. I'd just die to be able to wear a tank top or not have to put so much makeup on all the time I've only taken it for two days, so no difference just yet, but no IB either. Hopefully won't happen since school is starting in a week.
Have any of you ladies with the same type of acne had success with Spiro? And at what dose?
Additionally, any success with it and Tazorac? My skin's been less oily, but it peeled pretty badly the first few days and still does somewhat. I guess that means it's working on something...
Posted 19 August 2012 - 02:15 PM
If you do well on 25mg for a month, call up your derm and ask for a higher dose. She/he may just be trying to play it safe.
Remember with spiro you must have PATIENCE. It can take at least 6 months to see ANY difference in your skin. It is a LONG-TERM solution so you will not see short-term results like you will slathering benzoyl peroxide on your face. The spiro will slowly change your hormones. I did not see A SINGLE BIT OF CLEARER SKIN until month 4 on 100mg.
Edited by Green Gables, 19 August 2012 - 02:17 PM.
Posted 19 August 2012 - 05:53 PM
Thanks for sharing your story, I appreciate it! I've heard the Spiro is slow going, but I do feel like that means it is working at the target of the issue. I can be patient for a few months cause I've dealt for the last ten years pretty much.
Posted 20 August 2012 - 01:31 AM
I too was prescribed an antibiotic by another derm ( before I switched) and wasted my money because i never wound up taking it. Antibiotics destroy the good bacteria in your stomach which in turn further aggravates your body and may also be the cause of acne (leaky gut, etc) I was told by my Endocrinologist I should see a difference with a month of taking Spiro...yeah right. I was told about 2 maybe 3 months by my current derm. Who knows, patience is key i suppose. Good luck , keep us updated on your progress..fingers crossed
Edited by jaydeec, 20 August 2012 - 01:33 AM.
Posted 20 August 2012 - 08:54 AM
Also, i just wanted to throw it out there that spironolactone does infact only mute androgens. Spiro does not lower the testosterone in your body. It simply blocks androgen receptors. So if you stop taking it, receptors will be free to bind again and acne will return. I plan on staying on this med for life, along with some topicals.
Posted 20 August 2012 - 03:33 PM
You might see results from only 25 mg. I lowered my dosage from 50mg to 25mg based on side effects (hair shedding) and my cystic acne has not returned on 25mg.
About Tazorac: I hope you love it! It's by far the best topical for me. I've tried them all. Tazorac is another med with which you have to be really patient. Tazorac doesn't seem to help with my cystic acne (the spiro does) but Tazorac helps with everything else. Start with a tiny TINY amount. In the winter, I can only tolerate using it every other night, although I'm on a higher dosage than you (.1%). Get a good lotion and apply it before Tazorac if you want to lessen the strength of the Taz. Lotion will also help you spread around a small amount of Taz more easily.
Posted 21 August 2012 - 12:06 PM
Cinnamon_stix, did you eventually get clear? Are you still?
I'm on day 5 of it and I haven't seen or felt any side effects so far. I've been making sure to stay hydrated and crossing my fingers that there is no IB. Good to know that if it causes cramping I should take it at night! Thanks
I use a pea sized drop of the Taz at night only. I've heard you have to wait 30 minutes after washing your face in order for it to be effective.
Posted 21 August 2012 - 08:26 PM
Posted 23 August 2012 - 12:37 PM
0 user(s) are reading this topic
0 members, 0 guests, 0 anonymous users